Missouri, 2001

Damaging Wind in Missouri, June 28, 2001

June 28, 2001 · NWS SGF · 1 event in 1 county or zone

Trees were uprooted across southern Springfield.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Trees were uprooted across southern Springfield.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 28, 2:12 PM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Jun 28, 2:12 PM CST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
312 PM CDT THU JUN 28 2001

PROBLEM THIS FORECAST PERIOD CONTINUES TO BE CUTOFF LOW.

LATEST FORECAST SCENARIO HAS BECOME ROUTINE AS CUTOFF UPPER LOW
ENSURES THAT TSTMS OR SHWRS DVLP DURING THE AFTN HRS AND DIMINISH
BY SUNSET. WHAT HAS BEEN NON-ROUTINE IS WHERE STORMS DVLP AND
WHICH ONES BECOME SVR. CAPE RANGED FROM 2000 TO 3000 J/KG WITH
LI OF MINUS 8. HIGH CAPE VALUES WILL SUPPORT STRONG UPDRAFTS WITHIN
TSTMS. STRONG VEERING OF WINDS WITH HEIGHT...ALTHOUGH OF WEAK
SPEEDS...WILL SUPPORT SOME SUPERCELL STORMS. SINCE WIND FLOW ALOFT
IS RATHER WEAK...XPCT PULSE TYPE SVR TSTMS.

LATEST SFC ANALYSIS SHOWED WEAK OUTFLOW BOUNDARY FROM XTRM SERN KS
THRU WCNTRL AR. RICH MSTR WAS FLOWING NWD FROM THIS BOUNDARY AND
INTO XTRM SERN KS AND SWRN MO THIS AFTN. DWPTS HAVE INCRSD TO 69 DEG
F AT SGF...AFTER BEING IN THE LOWER 60S EARLIER TODAY. SFC WIND
FLOW OVER SWRN MO WAS ESERLY NORTH OF BOUNDARY. APPEARS THAT A MAX
OF MSTR CONVRGC WAS IN PLACE OVER SERN KS AND SWRN MO. NUMEROUS CELLS
HAVE ALREADY DVLPD IN THIS AREA OF THE CWFA AND HAVE COME CLOSE TO
BECOMING SEVERE.

FURTHER AWAY FROM THE BOUNDARY...AS MENTIONED EARLIER...MSTR CONVRGC
WAS LESS. ONLY A FEW CELLS DVLPD SO FAR. HOWEVER TCU COVERS A LARGE
PORTION OF THE CWFA...DUE TO THE VERY UNSTABLE AIRMASS IN PLACE.

WILL HIT POPS HARD FOR THE FAR WSTRN ZONES THIS EVENING...WITH A 70
PCT CHANCE AND MENTION THE PSSBLTY OF LARGE HAIL...DMG WIND...HVY
RAIN. ELSEWHERE WILL MENTION ONLY HVY RAINFALL WITH POPS DIMINISHING
FROM A 50 PCT AT SGF TO 30 PCT FOR VIH.

OTHERWISE LOOKS LIKE FRIDAY WILL BE SIMILAR TO TODAY AS UPPER LOW
WILL BE OVER MO. WILL HAVE TO BROADBRUSH POPS ACROSS THE ZONES...DUE
TO UNCERTAINTIES...REGARDING PLACEMENT OF FUTURE OUTFLOW BOUNDARIES.

ETA MODEL APPEARS TO HAVE BETTER HANDLE ON UPPER LOW THAN AVN OR
NGM. AS ETA MODEL IS CONSISTENT WITH MOVING UPPER LOW SWWD BY 60HRS
WHILE MAINTAINING A CIRCULATION. AVN STRETCHES UPPER LOW NEWD AND
SWWD WHILE LOSING CIRCULATION. THIS IS INCONSISTENT WITH THE LAST
FEW DAYS OF MODEL RUNS. 28/00Z MRF WAS CONSISTENT WITH MOVING UPPER
LOW INTO ERN TX BY MON...MUCH BETTER THAN 28/00Z RUN OF THE CANADIAN
MODEL...AS THE 28/00Z CANADIAN MODEL MOVES UPPER LOW INTO MS. 28/12Z
RUN OF CANADIAN MODEL WAS CLOSER IN AGREEMENT WITH 28/00Z MRF.

THE EXTENDED HAS WNWLY UPPER FLOW ACROSS THE NRN PORTION OF THE
COUNTRY. HOWEVER SFC PATTERN AS FCST BY THE MRF WOULD PLACE BEST
CHANCES FOR NWRLY FLOW TYPE MCC EVENTS WELL TO OUR WEST. COLD FRONT
MOVES IN ON WED BUT FRONTAL CONVERGENCE LOOKS WEAK. SLGTLY COOLER
AIR WILL ENSUE ON THURS. FOR NOW WILL KEEP PCPN OUT OF EXTENDED.

.SGF...
MO...NONE.
KS...NONE.

D.STEINMETZ

In the hours before

Special weather statement, Jun 28, 12:02 PM CST, 4 hours 8 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-291100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
102 PM CDT THU JUN 28 2001

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

AN UPPER LEVEL LOW PRESSURE SYSTEM WAS LOCATED OVER SOUTHEAST
MISSOURI AND CONTINUED TO MOVE SLOWLY WEST. SIMILAR CONDITIONS
EXIST TODAY AS COMPARED TO YESTERDAY. COLD AIR ALOFT WITHIN
THIS LOW WAS LOCATED ABOVE A WARM AND VERY HUMID AIRMASS AT THE
SURFACE. THE COMBINATION OF THESE TWO EXTREMES OF TEMPERATURE
RESULTS IN A VERY UNSTABLE ATMOSPHERE THIS AFTERNOON.

THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING DIME TO NICKEL
SIZE HAIL...DOWNBURST WIND GUSTS TO 60 MPH...AND VERY HEAVY RAINFALL.
THUNDERSTORMS WILL BE SLOW MOVING...RESULTING IN LOCALIZED FLOODING
OF STREETS...LOW LYING AREAS...LOW WATER CROSSINGS...AND SMALL CREEKS
AND STREAMS.

THUNDERSTORMS ARE MOST LIKELY TO DEVELOP AND OCCUR OVER EXTREME
SOUTHEAST KANSAS AND SOUTHWEST AND SOUTHCENTRAL MISSOURI. MAINLY
ALONG AND WEST OF A LINE FROM OSCEOLA...TO BUFFALO...TO AVA...AND
TO GAINESVILLE. ELSEWHERE THUNDERSTORM COVERAGE WILL BE ISOLATED
TO WIDELY SCATTERED.

CLOUD TO GROUND LIGHTNING WILL BE A SIGNIFICANT HAZARD IN ANY OF
THE STORMS. BOATERS AND OTHERS ENGAGED IN OUTDOOR ACTIVITIES SHOULD
KEEP ALERT TO THE LATEST INFORMATION ABOUT THE WEATHER. KEEP AN EYE
TO THE SKY AS THUNDERSTORMS COULD DEVELOP IN AS LITTLE AS 30 MINUTES
IN YOUR LOCAL VICINITY. IF YOU HEAR THUNDER OR SEE LIGHTNING...BE
SURE TO SEEK SAFE SHELTER...INDOORS AND ONSHORE. DO NOT SEEK SHELTER
UNDERNEATH A TREE.

THUNDERSTORMS SHOULD DISSIPATE BY...OR AFTER SUNSET THIS EVENING.

SPOTTERS AND EMERGENCY MANAGERS SHOULD MONITOR THE LATEST
STATEMENTS AND UPDATES FOR POSSIBLE ACTIVATION THIS AFTERNOON AND
EVENING.

.EXTENDED OUTLOOK...
THE UPPER LEVEL LOW PRESSURE SYSTEM WILL CONTINUE THE CHANCE OF
SHOWERS AND THUNDERSTORMS THROUGH SATURDAY. AGAIN SOME STORMS COULD
REACH SEVERE LIMITS WITH LARGE HAIL...STRONG WINDS AND HEAVY RAIN.

D.STEINMETZ
Local storm report, Jun 28, 2:22 PM CST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
322 PM CDT THU JUN 28 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....D

0320 PM    EAGLE ROCK                MO   .88 INCH HAIL
06/28/01   BARRY                          REPORTED BY PUBLIC.
Local storm report, Jun 28, 3:15 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
415 PM CDT THU JUN 28 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0350 PM    CASSVILLE                 MO   FLOOD
06/28/01   BARRY                          PEOPLE TRAPPED IN HOME
                                          DUE TO HIGH WATER.
                                          RESCUE UNDERWAY.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0350 PM    CASSVILLE                 MO   FLOOD
06/28/01   BARRY                          PARTS OF HWY 86
                                          IMPASSABLE DUE TO HIGH
                                          WATER. . REPORTED BY
                                          EMERGENCY MANAGEMENT.

0350 PM    CASSVILLE                 MO   FLOOD
06/28/01   BARRY                          PARTS OF HWY 37 WATER
                                          COVERED. REPORTED BY
                                          EMERGENCY MANAGEMENT.
Local storm report, Jun 28, 3:20 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
420 PM CDT THU JUN 28 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    LEOTA                     MO   WIND DAMAGE
06/28/01   HOWELL                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jun 28, 3:40 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
440 PM CDT THU JUN 28 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    3 W POTTERSVILLE          MO   1 INCH HAIL
06/28/01   HOWELL                         REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Jun 28, 4:01 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
501 PM CDT THU JUN 28 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....H

0458 PM    PINEVILLE                 MO   1 INCH HAIL
06/28/01   MCDONALD                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The radar

The Springfield radar (KSGF), 10 km away, was scanning. The volume nearest the first event began at 22:11 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greene

When
June 28, 4:10 PM CST
Where
Greene County, Springfield
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.200, -93.300

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5251023.